PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - April 2011

Return to Quiet Times front page

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY

Tinnitus expert, Barry Keate, answers your questions about Tinnitus Get answers right now to your questions on tinnitus. Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.

This Month's Questions:

Trophorestorative herbs for tinnitus?

Hi Barry, I always enjoy getting your email newsletter! Of all the information on the internet about tinnitus, yours is the most comprehensive and sensible. I hope that all is well with you!

I am about to embark on another three month course of the Arches Tinnitus Relief Formula.

A friend of mine, who also has tinnitus, told me about a herbal farm in New Hampshire. Because my tinnitus originally started with an acoustic neuroma on the 8th nerve, they recommend that I take trophorestorative herbs. I have not heard about these herbs.

My tinnitus was mild until the summer of 2007 when a very loud sound level in a home theater sent my tinnitus through the roof. I developed hyperacusis, Musical Ear Syndrome, multiple sounds in the left (brain tumor/hearing aid ear). Fortunately my tinnitus has subsided but it isn't anywhere near to what I would like it to be or back to where it was before the acoustic trauma. My tinnitus fluctuates from day to day and throughout the day. Without rhyme or reason it does so. What are your thoughts about trophorestorative herbs treating my tinnitus condition?

Best, Alec Dorset, Vermont

Dear Alec, Thank you for your question and for your kind words. Before I get to your main question, I would like to address the fluctuation in your tinnitus. This is often the case when sensory signals from the body become entwined with auditory signals and then cause or modify tinnitus. This is known as somatic tinnitus. There are many different sensory signals but the most prevalent for tinnitus seem to be Temporo-Mandibular Joint dysfunction (TMJ) and muscle spasm in the neck.

Trophorestorative herbs are defined as "an herb, food or other substance that acts as a nutritive restorative for the body, usually with a strong affinity for an organ or organ system, and corrects deficiency and weakness, not simply through temporary stimulation but through the vital nourishment of the organ or organ system." Many herbs are listed as trophorestorative, including Ginkgo biloba for the cerebral system, Milk Thistle for the liver and St. John's Wort for the nervous system. So, Arches Tinnitus Formula™ is trophorestorative.

I'm certain there are other herbs besides ginkgo that may be used to treat tinnitus. I have not seen clinical studies on them but that does not mean they are ineffective. It simply means there haven't been clinical studies conducted. If you believe one or more trophorestorative herbs may help your tinnitus, you should try them. Be careful about combining possible side effects. Ginkgo, for instance, thins the blood and should not be combined with other herbs or medications that also thin the blood without proper medical supervision.

Wishing you quiet times, Barry Keate


Antidepressants, Blood Pressure and Tinnitus

Hello Barry! I am supposed to start taking blood pressure medication as well as Effexor or maybe Paxil in small doses. I have a constant hissing in both my ears which isn't that bad but I am terrified these new medications will make the hissing worse and then won't go away. I am not taking your supplements but plan to soon. Should I start with that first and then add the prescriptions or wait to see what the new prescriptions will do to me?

Karen

Dear Karen, Blood pressure medication should not worsen tinnitus unless it is in an older class called loop diuretics. Loop diuretics have a high incidence of hearing loss and tinnitus and, for this reason, are not used very often.

SSRI antidepressants have a multitude of problems. One is that they can cause or worsen tinnitus in some people. This does not happen with everyone and, in fact, does not happen to most. But they can aggravate tinnitus so you must approach them with caution. Another problem with SSRI antidepressants is that recent clinical evidence has shown they actually decrease the amount of serotonin in the brain over time. People who use these medications have a more and more difficult time getting off them the longer they are used.

I am not a big fan of SSRI antidepressants and I believe the better course of action is to increase serotonin levels in the brain by taking the supplement tryptophan. This is a precursor to serotonin and helps increase brain levels. An article on the Serotonin Deficiency Syndrome and Tinnitus is found in our Tinnitus Library.

If you and your doctor decide to use one or more of these antidepressants, I strongly suggest you begin using Arches Tinnitus Formula before beginning treatment. The ginkgo biloba in ATF is protective of hearing and should help mitigate any damage the medication may cause. Several years ago a woman who was about to undergo chemotherapy called me. She was to begin taking the medication cisplatin, which almost always causes hearing loss and tinnitus when used over time. This woman did not have tinnitus but wanted to protect her hearing so she purchased several bottles. After her chemotherapy, she called again to thank me. She had not experienced any hearing loss from the medication and was very happy about that.

Another supplement that helps protect hearing is N-Acetyl Cysteine (NAC). This inexpensive amino acid is a powerful antioxidant and is very healthy to take for numerous reasons. I recommend 1,000 mg twice daily. NAC can be found in better health food stores.

If you ever take medications that may cause hearing loss and tinnitus, there is a general rule to follow. If you notice an increase in tinnitus, discontinue the use of the medication immediately. In almost all cases, the increase in tinnitus will subside, especially if you are also taking ginkgo and NAC. People who continue these medications after tinnitus is first noticed are the ones who will end up with a permanent increase.

Wishing you quiet times, Barry Keate


Tried Everything for Tinnitus... Now What?

Dear Barry, I have tried everything, Arches formula, antidepressant pills and even acupuncture but nothing seems to work. Its already over three years and nobody can do anything to help. Do you have any other suggestions?

Thanks Gretchen M.

Dear Gretchen, I'm sorry you haven't had any progress in reducing tinnitus. I do have some suggested therapies. Starting from least expensive, they are:

1 - Biofeedback. This trains you to control systems in the body that are normally beyond conscious control. Biofeedback has been shown to be very helpful for people with tinnitus. There are biofeedback centers in most major cities.

2 - Hypnotherapy. This has also been very helpful for tinnitus sufferers.

3 - Neuromonics. This utilizes a sound generator and counseling to train people to be less aware of their tinnitus. Total therapy runs $3,000 - 5,000 and can take up to 6 months.

I hope one of these therapies will be helpful for you.

Wishing you quiet times, Barry Keate